Regularity for \(C^{1,\alpha }\) Interface Transmission Problems


We study the existence, uniqueness, and optimal regularity of solutions to transmission problems for harmonic functions with \(C^{1,\alpha }\) interfaces. For this, we develop a novel geometric stability argument based on the mean value property.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. 1.

    Blank, I., Hao, Z.: The mean value theorem and basic properties of the obstacle problem for divergence form elliptic operators. Commun. Anal. Geom. 23, 129–158, 2015

    MathSciNet  Article  Google Scholar 

  2. 2.

    Caffarelli, L.A.: Elliptic second order equations. Rend. Sem. Mat. Fis. Milano 58, 253–284, 1988

    MathSciNet  Article  Google Scholar 

  3. 3.

    Campanato, S.: Sul problema di M. Picone relativo all’equilibrio di un corpo elastico incastrato. Ricerche Mat. 6, 125–149, 1957

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Campanato, S.: Proprietà di hölderianità di alcune classi di funzioni. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3) 17, 175–188, 1963

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Citti, G., Ferrari, F.: A sharp regularity result of solutions of a transmission problem. Proc. Amer. Math. Soc. 140, 615–620, 2012

    MathSciNet  Article  Google Scholar 

  6. 6.

    Evans, L.C., Gariepi, R.F.: Measure Theory and Fine Properties of Functions. Studies in Advanced Mathematics. CRC Press, Boca Raton 1992

    Google Scholar 

  7. 7.

    Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and Quasilinear Elliptic Equations. Academic Press, New York 1968

    Google Scholar 

  8. 8.

    Li, Y., Nirenberg, L.: Estimates for elliptic systems from composite material. Dedicated to the memory of Jürgen K. Moser. Commun. Pure Appl. Math. 56, 892–925, 2003

    Article  Google Scholar 

  9. 9.

    Li, Y., Vogelius, M.: Gradient estimates for solutions to divergence form elliptic equations with discontinuous coefficients. Arch. Ration. Mech. Anal. 153, 91–151, 2000

    MathSciNet  Article  Google Scholar 

  10. 10.

    Lions, J.L.: Contributions à un problème de M. M. Picone. Ann. Mat. Pura Appl. 4(41), 201–219, 1956

    Article  Google Scholar 

  11. 11.

    Maggi, F.: Sets of Finite Perimeter and Geometric Variational Problems. An Introduction to Geometric Measure Theory, Cambridge Studies in Advanced Mathematics, vol. 135. Cambridge University Press, Cambridge 2012

    Google Scholar 

  12. 12.

    Mateu, J., Orobitg, J., Verdera, J.: Extra cancellation of even Calderón–Zygmund operators and quasiconformal mappings. J. Math. Pures Appl. (9) 91, 402–431, 2009

    MathSciNet  Article  Google Scholar 

  13. 13.

    Milakis, E., Silvestre, L.E.: Regularity for fully nonlinear elliptic equations with Neumann boundary data. Commun. Partial Differ. Equ. 31, 1227–1252, 2006

    MathSciNet  Article  Google Scholar 

  14. 14.

    Picone, M.: Sur un problème nouveau pour l’équation linéaire aux dérivées partielles de la théorie mathematique classique de l’élasticité. Colloque sur les équations aux dérivées partielles, Bruxelles May 1954

  15. 15.

    Schechter, M.: A generalization of the problem of transmission. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3) 14, 207–236, 1960

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Stampacchia, G.: Su un problema relativo alle equazioni di tipo ellittico del secondo ordine. Ricerche Mat. 5, 3–24, 1956

    MathSciNet  MATH  Google Scholar 

Download references


We would like to thank the referees for some very valuable remarks that helped us improve the presentation of this paper.

Author information



Corresponding author

Correspondence to Pablo Raúl Stinga.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by A. Figalli



A special Lipschitz domain \(\Omega \) in \(\mathbb {R}^n\) is a set of the form

$$\begin{aligned} \Omega =\{(x',x_n)\in \mathbb {R}^n:x'\in \mathbb {R}^{n-1},\,x_n>\psi (x')\}, \end{aligned}$$

where \(\psi \in {\text {Lip}}(\mathbb {R}^{n-1})\), that is, there exists \(M>0\) such that

$$\begin{aligned} |\psi (x')-\psi (y')|\le M|x'-y'|\qquad \hbox {for all}~x',y'\in \mathbb {R}^{n-1}. \end{aligned}$$

In other words, \(\Omega \) is the set of points lying above the graph of a Lipschitz function \(\psi \). Then, by Rademacher’s Theorem, \(\psi \) is Fréchet differentiable almost everywhere with \(\Vert \nabla \psi \Vert _{L^\infty (\mathbb {R}^{n-1})}\le M\). On \(\partial \Omega \) we thus have

$$\begin{aligned} \mathrm{d}H^{n-1}\big |_{\partial \Omega }=\sqrt{1+|\nabla \psi (x')|^2}\,\mathrm{d}x'\quad \hbox {and}\quad \nu (x',\psi (x'))=\frac{(\nabla \psi (x'),-1)}{\sqrt{1+|\nabla \psi (x')|^2}}, \end{aligned}$$

where \(x=(x',\psi (x'))\in \partial \Omega \). For a measurable function f on \(\partial \Omega \), we have

$$\begin{aligned} \int _{\partial \Omega }f(x)\,\mathrm{d}H^{n-1}= \int _{\mathbb {R}^{n-1}}f(x',\psi (x'))\sqrt{1+|\nabla \psi (x')|^2}\,\mathrm{d}x'. \end{aligned}$$

For more details see [6, 11].

A bounded Lipschitz domain in \(\mathbb {R}^n\) is a bounded domain \(\Omega \) such that the boundary \(\partial \Omega \) can be covered by finitely many open balls \(B_j\) in \(\mathbb {R}^n\), \(j=1,\ldots ,J\), centered at \(\partial \Omega \), such that

$$\begin{aligned} B_j\cap \Omega =B_j\cap \Omega _j,\quad j=1,\ldots ,J, \end{aligned}$$

where \(\Omega _j\) are rotations of suitable special Lipschitz domains given by Lipschitz functions \(\psi _j\). One may then assume that \(\partial \Omega \cap B_j\) can be represented in local coordinates by \(x_n=\psi _j(x')\), where \(\psi _j\) is a Lipschitz function on \(\mathbb {R}^{n-1}\) with \(\psi _j(0')=0\). Recall also that if \(\psi \) is a Lipschitz function defined on an set \(A\subset \mathbb {R}^{n-1}\), with Lipschitz constant M, then there exists an extension \(\overline{\psi }:\mathbb {R}^{n-1}\rightarrow \mathbb {R}\) of \(\psi \) such that \(\overline{\psi }=\psi \) on A and the Lipschitz constant of \(\overline{\psi }\) does not exceed M, see [6].

Let \(\Omega _0=\Omega \cap \big (\bigcup _{j=1}^JB_j\big )^c\). A partition of unity \(\{\xi _j\}_{j=0}^J\) subordinated to \(\{\Omega _0,B_1,\ldots ,B_J\}\) is a family of nonnegative smooth functions \(\xi _j\) on \(\mathbb {R}^n\) such that

$$\begin{aligned} \xi _0\in C^\infty _c(\Omega _0)\quad \xi _j\in C^\infty _c(B_j),~j=1,\ldots ,J\quad \hbox {and}\quad \sum \nolimits _{j=0}^J\xi _j(x)=1\quad \hbox {for all}~x\in \overline{\Omega }. \end{aligned}$$

It follows that \(0\le \xi _j\le 1\), \(j=0,1,\ldots ,J\). Obviously the family \(\{\xi _j\}_{j=1}^J\) is a partition of unity subordinated to the open cover \(\{B_1,\ldots ,B_J\}\) of \(\partial \Omega \) and \(\sum _{j=1}^J\xi _j(x)=1\) for every \(x\in \partial \Omega \).

Let \(f:\Gamma \rightarrow \mathbb {R}\) be a measurable function, where \(\Gamma =\partial \Omega \) is the boundary of a bounded Lipschitz domain \(\Omega \). Consider the balls \(B_j\), \(j=1, \ldots ,J\), that cover \(\Gamma \) as above, and the corresponding Lipschitz functions \(\psi _j:\mathbb {R}^{n-1}\rightarrow \mathbb {R}\). Let \(\{\xi _j\}_{j=1}^J\) be a smooth partition of unity subordinated to the open cover \(\{B_j\}_{j=1}^J\) of \(\Gamma \). Then

$$\begin{aligned} \int _\Gamma f\,\mathrm{d}H^{n-1}=\sum _{j=1}^J\int _\Gamma \xi _jf\,\mathrm{d}H^{n-1}=\sum _{j=1}^J\int _{B_j\cap \Gamma }\xi _jf\,\mathrm{d}H^{n-1}. \end{aligned}$$

Let us consider each one of the terms in the sum above separately. We study the following situation: let B be a ball and let \(\bar{f}:B\cap \Gamma \rightarrow \mathbb {R}\) of compact support in \(B\cap \Gamma \). Let \(\psi :\mathbb {R}^{n-1}\rightarrow \mathbb {R}\) be a Lipschitz function such that \(\psi (B_1')=B\cap \Gamma \). Then, by extending trivially \(\bar{f}\) to the rest of the graph of \(\psi \) and using the coarea formula [6, 11],

$$\begin{aligned} \int _{B\cap \Gamma }\bar{f}\,\mathrm{d}H^{n-1}&=\int _{\psi (B_1')}\bar{f}\,\mathrm{d}H^{n-1}=\int _{\psi (\mathbb {R}^{n-1})}\bar{f}\,\mathrm{d}H^{n-1}\\&=\int _{\mathbb {R}^{n-1}}\bar{f}(y',\psi (y'))\sqrt{1+|\nabla \psi (y')|^2}\,\mathrm{d}y' \\&=\int _{B_1'}\bar{f}(y',\psi (y'))\sqrt{1+|\nabla \psi (y')|^2}\,\mathrm{d}y'. \end{aligned}$$

Remark. The contents of this work are part of the second author’s PhD dissertation. She presented these results at the AMS Fall Central Sectional Meeting at University of Michigan, Ann Arbor (Oct. 2018), the Barcelona Analysis Conference at Universitat de Barcelona (Jun. 2019), and the Midwest Geometry Conference at Iowa State University (Sep. 2019).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Caffarelli, L.A., Soria-Carro, M. & Stinga, P.R. Regularity for \(C^{1,\alpha }\) Interface Transmission Problems. Arch Rational Mech Anal (2021).

Download citation